Counting subwords in flattened involutions and Kummer functions

Toufik Mansour, Mark Shattuck

Research output: Contribution to journalArticlepeer-review


In this paper, we consider the problem of counting subword patterns in flattened involutions, which extends recent work on set partitions. We determine generating function formulas for the distribution of τ on the set In of involutions of size n in all cases in which τ is a subword of length three. In the cases of 123 and 132, the exponential generating function for the distribution may be expressed in terms of the Kummer functions. In the cases of 213 and 312, we consider, instead, the ordinary generating function for the distribution and show that it satisfies a functional equation in two parameters that can be solved explicitly in the avoidance case. Recurrences are also given for the general patterns 12...k, (k-2)k(k-1), and k12...(k-1), and in the first two cases, it is shown that the distribution on In for the number of occurrences of the patterns in the flattened sense is P-recursive for all k≥3.

Original languageEnglish
Pages (from-to)1404-1425
Number of pages22
JournalJournal of Difference Equations and Applications
Issue number10
StatePublished - 2 Oct 2016

Bibliographical note

Publisher Copyright:
© 2016 Informa UK Limited, trading as Taylor & Francis Group.


  • Involutions
  • P-recursive sequence
  • pattern avoidance
  • subword pattern

ASJC Scopus subject areas

  • Analysis
  • Algebra and Number Theory
  • Applied Mathematics


Dive into the research topics of 'Counting subwords in flattened involutions and Kummer functions'. Together they form a unique fingerprint.

Cite this